Alert archive / Montana / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Jul 30, 2023, 2:28 AM MDT for 5 counties in Montana. It took effect at Jul 30, 2023, 3:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2023, 2:28 AM MDT (08:28 UTC)
- In effect from
- Jul 30, 2023, 3:00 PM MDT
- Expired
- Jul 30, 2023, 9:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 40 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 8.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 3499 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
220 WWUS85 KMSO 300828 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 228 AM MDT Sun Jul 30 2023 MTZ107-310300- /O.NEW.KMSO.FW.W.0002.230730T2100Z-230731T0300Z/ Flathead Reservation- 228 AM MDT Sun Jul 30 2023 ...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING... * Affected area: Fire Zone 107 (Flathead Reservation). * Impacts: The combination of gusty winds and low humidity will result in critical fire weather conditions Sunday afternoon and evening. * Winds: West winds 10 to 20 mph with gusts of 25 to 35 mph. * Minimum humidities: 7 to 15 percent. && $$
2 follow-up statements
357 WWUS85 KMSO 301852 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 1252 PM MDT Sun Jul 30 2023 MTZ109-310300- /O.EXA.KMSO.FW.W.0002.230730T2100Z-230731T0300Z/ Bitterroot- 1252 PM MDT Sun Jul 30 2023 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING... * Affected area: Fire Zone 109 (Bitterroot). * Impacts: The combination of gusty winds and low humidity will result in critical fire weather conditions Sunday afternoon and evening. * Winds: West winds 10 to 20 mph with gusts of 25 to 35 mph. * Minimum humidities: 7 to 15 percent. && $$ MTZ107-310300- /O.CON.KMSO.FW.W.0002.230730T2100Z-230731T0300Z/ Flathead Reservation- 1252 PM MDT Sun Jul 30 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * Affected area: Fire Zone 107 (Flathead Reservation). * Impacts: The combination of gusty winds and low humidity will result in critical fire weather conditions Sunday afternoon and evening. * Winds: West winds 10 to 20 mph with gusts of 25 to 35 mph. * Minimum humidities: 7 to 15 percent. && $$
277 WWUS85 KMSO 310242 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 842 PM MDT Sun Jul 30 2023 MTZ107-310345- /O.EXP.KMSO.FW.W.0002.000000T0000Z-230731T0300Z/ Flathead Reservation- 842 PM MDT Sun Jul 30 2023 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... * Affected area: Fire Zone 107 (Flathead Reservation). * Impacts: Winds will continue to decrease this evening with humidity slowly increasing, thus critical fire weather conditions will diminish. && $$ MTZ109-310345- /O.EXP.KMSO.FW.W.0002.000000T0000Z-230731T0300Z/ Bitterroot- 842 PM MDT Sun Jul 30 2023 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... * Affected area: Fire Zone 109 (Bitterroot). * Impacts: Winds will continue to decrease this evening with humidity slowly increasing, thus critical fire weather conditions will diminish. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 30, 2:27 AM MDT, 1 minute earlier.
Area forecast discussion, Jul 30, 2:27 AM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Missoula MT
227 AM MDT Sun Jul 30 2023
.DISCUSSION...
An area of showers has been moving across northern Idaho and parts
of northwestern Montana this morning, associated with a subtle
mid-level disturbance moving through the region. A few afternoon
thunderstorms are possible later today, but the bulk of the shower
activity will remain east of the Continental Divide.
The majority of the Northern Rockies will see hot, dry, and
breezy conditions today. Highs will range from the low to upper
90s across western Montana valleys, with the warmest valleys of
north-central Idaho approaching the century mark. Area-wide wind
gusts of 15-25 mph will combine with the dry conditions to elevate
fire weather potential this afternoon.
For the early part of this coming week, the Northern Rockies will
still be under the influence of an upper-level ridge.
Temperatures will continue to run a few degrees above average,
with generally dry conditions expected Monday and Tuesday. For the
past 7-10 days, global forecast models have been consistently
showing a mid to late week push of monsoonal moisture. The
moisture is expected to arrive in southwest Montana by Wednesday,
and move northward across the remainder of western Montana by
Thursday and Friday. As a result, an increase in shower and
thunderstorm activity is expected. The anomalously high
atmospheric moisture content means these storms will be more
efficient rainfall producers than those seen over the past couple
weeks. /KS
&&
.AVIATION...
An area of convection has been pushing across northern Idaho and
northwest Montana early this morning. Showers remain possible at
KGPI through 30/11z. Lightning is the primary concern with these
morning showers. After the morning convection, today will mainly
be a dry and breezy day. Wind gusts of 15-20 knots will be common
for all terminals after 30/20z. Widespread thunderstorm activity
is expected east of the Continental Divide this afternoon, but
will be limited on the western side. /KS
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from 3 PM this afternoon to 9 PM MDT this
evening for Flathead Reservation.
ID...None.
&&Nearby
Red Flag Warnings in Montana, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.